Study Suggests That Adrenaline Medication May Double Brain Damage Risk

Study Suggests That Adrenaline Medication May Double Brain Damage Risk

Study Suggests That Adrenaline Medication May Double Brain Damage Risk(Representational Image)

New Delhi: A new study claims that use of adrenaline medication to restart the heart, during a cardiac arrest event, may double the risk of severe brain damage among the survivors.

Applying Adrenaline is one of the last things that is attemped to treat cardiac arrest. The adrenaline not only increases blood flow to the heart but also the chance of restoring a heartbeat. However, it can also reduce blood flow in very small blood vessels in the brain, which may worsen brain damage, that leads to one survivor for every 125 patients, the researchers said.

Gavin Perkins, lead author  from the University of Warwick in Britain, "We have found that the benefits of adrenaline are small -- one extra survivor for every 125 patients treated -- but the use of adrenaline almost doubles the risk of a severe brain damage amongst survivors."

The study published in New England Journal of Medicine, included data analysis of 8,000 patients who had suffered from cardiac arrest. Patients were chosen randomly and given either adrenaline or a salt-water placebo.

Also Read: Diabetic Patients Are At Higher Risk Of Lung Disease: Study

The results showed that out of 4,012 patients who were given adrenaline, 130 people were alive for 30 days as compared to 94 of the 3995 patients who were given placebo.

But the finding also suggested that out of 128 patients who had been given adrenaline and survived, 39 people had severe brain damage, compared to 16 among the 91 survivors from placebo group.

Co-author Jerry Nolan from the Royal United Hospital Bath in Britain, said, "This trial has answered one of the longest standing questions in resuscitation medicine. Members of the public can make a much bigger difference to survival through learning how to recognize cardiac arrest, perform CPR and deliver an electric shock with a defibrillator."

(Input From News Agency IANS)

For more Lifestyle Stories Click Here

Support Our Credible Journalism By subscribing to dailyaddaa. For the latest news on dailyaddaa, like us on Facebook and follow us on Twitter